Idaho, 2016

Damaging Wind in Idaho, May 14, 2016

May 14, 2016 · NWS PIH · 1 event in 1 county or zone

A 61 mph wind gust was measured at 4:05 PM 2 miles north of Driggs with 4 power poles downed along 2500 N. Power was out for 6 hours north of the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 61 mph wind gust was measured at 4:05 PM 2 miles north of Driggs with 4 power poles downed along 2500 N. Power was out for 6 hours north of the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 14, 12:37 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, May 14, 12:37 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
137 PM MDT SAT MAY 14 2016

.SHORT TERM...This evening through Tuesday.
Upper low is slowly moving inland this evening with a weak cold
front slated to swing through overnight. With instability and
enough moisture push expect to see scattered showers and isolated
thunderstorms even through the night period. The storms will be
fast moving with speeds upwards of 50 mph which may enhance local
wind gusts near storms. As upper low reaches us on Sunday expect
unsettled weather all day with afternoon thunderstorms repeating
again on Monday. The highest mountain areas may even see some
snow showers through Monday. In the valley locations temperatures
to be seasonal then rising a bit on Tuesday after the low leaves
the area. Biggest impact concerns will be short-lived gusty winds
near thunderstorms approaching speeds up to 50 mph this evening.
Preston

.LONG TERM...Tuesday night through Saturday. Relatively quiet to
start the long-term period. Weak flow in the upper levels with
little in the way of synoptic forcing. Models continuing to hang on
to afternoon/evening convective activity resulting from the latent
instability, focused mainly over the mountains. We will see another
strong upper trough approach the PAC NW by Thursday morning with
strongest synoptic lift here by Thursday afternoon. Models rotate
the upper trough through as an upper low drops in just behind it.
The low should linger over the Great Basin well into next weekend,
bringing widespread showers to the region. GFS/ECMWF in fair
agreement with evolution of upper pattern, and GFS ensembles are
fairly well locked into similar solutions. Have increased PoPs late
week as a result with afternoon/evening thunderstorms. Will watch
for winds Thursday also as GFS pushes a cold front through.
Hinsberger

&&

.AVIATION...Short wave lifting across Idaho this afternoon will help
trigger showers/thunderstorms this afternoon/evening. NAM shows a
weak cold front passing through late tonight. Storms may consolidate
along the front as it passes through. Showers should linger until
the 500mb trough passes through late tomorrow morning. MOS guidance
is suggesting MVFR ceilings tomorrow morning, but included SCT layer
below 3000ft. Storms this afternoon may produce gusty outflow winds,
but will have a better handle on this as we see where convection
initiation occurs later this afternoon. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, May 14, 2:24 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT SAT MAY 14 2016

IDZ018-032-142145-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
324 PM MDT SAT MAY 14 2016

...CLUSTERS OF THUNDERSTORMS OVER SALMON CHALLIS NATIONAL FOREST...

AT 318 PM MDT...A CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING IS OCCURRING ALONG A LINE EXTENDING
FROM 19 MILES NORTH OF STANLEY TO 7 MILES NORTHEAST OF SUNBEAM...AND
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE AN INCREASE IN RUNOFF. AVOID AREAS OF FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4482 11419 4475 11422 4474 11407 4425 11458
      4468 11515 4473 11515 4477 11508 4472 11501
      4472 11495 4481 11481 4474 11482 4465 11474
      4465 11463 4458 11456 4461 11445 4470 11437
      4472 11441 4475 11440 4475 11436 4488 11422
TIME...MOT...LOC 2118Z 211DEG 13KT 4449 11489 4434 11462

AD/HEDGES
Special weather statement, May 14, 2:42 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT SAT MAY 14 2016

IDZ017-020>022-142230-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
342 PM MDT SAT MAY 14 2016

...LIGHTNING AND GUSTY WINDS TO 35 MPH OVER WESTERN AMERICAN FALLS
RESERVOIR...

AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS...AMERICAN FALLS RESERVOIR...NEELEY...ABERDEEN...
SPRINGFIELD...BEAR TRAP AIRPORT...PILAR BUTTE...MASSACRE ROCKS AND
STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. IF ON AMERICAN FALLS RESERVOIR
SEEK SHORE AND GET INSIDE A STURDY SHELTER OR VEHICLE.

&&

LAT...LON 4265 11296 4288 11350 4331 11311 4303 11254
TIME...MOT...LOC 2140Z 218DEG 31KT 4291 11303

AD/HEDGES

The radar

The Pocatello radar (KSFX), 147 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
May 14, 3:05 PM MST to 3:20 PM MST
Where
Teton County, 2 mi N of Driggs
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.749, -111.100

A 61 mph wind gust was measured at 4:05 PM 2 miles north of Driggs with 4 power poles downed along 2500 N. Power was out for 6 hours north of the airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634955.